Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 117, NWS Nashville, TN

August 11, 1998Humphreys County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 11, 1998, 5:13 PM CDT for Humphreys County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1998, 5:13 PM CDT (22:13 UTC)
Expired
Aug 11, 1998, 7:10 PM CDT
In force
117 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Humphreys County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1589 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 112214
FFWBNA
TNC085-120010-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
513 PM CDT TUE AUG 11 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE

* UNTIL 710 PM CDT

* AT 505 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS EASTERN
  HUMPHREYS COUNTY NEAR MCEWEN...THAT WAS NEARLY STATIONARY.

  DOPPLER RADAR ESTIMATED BEWTEEN 2.0 AND 2.5 INCHES OF RAIN HAS
  FALLEN ACROSS THE WARNED AREA DURING THE PAST 3 HOURS. AN
  ADDITIONAL 1.0 TO 1.5 INCHES BETWEEN 5 AND 7 PM CDT IS POSSIBLE
  AND WILL LIKELYN CAUSE FLASH FLOODING.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:15 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 11, 2:15 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT TUE AUG 11 1998

BASED ON LATEST MODEL DATA (INCLUDING 15Z RUC) SFC FNT/WND SHIFT
LINE SHOULD BE DEEP INTO MIDDLE TN BY 21Z. HOWEVER, LATEST SFC
MAPS INDICATE FNT IS NOW LOCATED CLOSER TO THE OHIO RIVER, AND MOVING
ONLY SLOWLY SWD. MEANWHILE, TSTMS IN SRN IL AND NR STL ARE LOCATED
BEHIND THE WND SHIFT LINE, AND IN CLOSER PROXIMITY TO THE LAGGING
MOISTURE GRADIENT.

WILL BASE FCST ON THE OBSERVATION THAT MODELS APPEAR TO BE SHIFTING
BEST RAIN CHC SWD TOO QUICKLY, AND BLV WK TROF WILL BE INVOF MIDDLE
TN DURING MOST (IF NOT ALL) OF THE UPCOMING NIGHT. THUS, WOULD
PROBABLY GO A LITTLE HIGHER ON POPS THAN FWC, AND KEEP THEM IN THE
30-40% RANGE TONIGHT.

WOULD BEGIN TRENDING POPS CLOSER TO GUIDANCE VALUES WEDNESDAY, ON THE
BELIEF THAT CURRENT MODEL FCSTS MAY COME CLOSER IN LINE WITH REALITY
BY THEN. THUS, WOULD PROBABLY SHADE POPS SLIGHTLY LOWER IN THE NORTH.
CURRENT 30% FOR BNA TOMORROW LOOKS REASONABLE, BUT WOULD PROBABLY GO
WITH 40% SOUTH.

WOULD PROBABLY TREND MAX TEMPS A LITTLE COOLER THAN FWC AND
CLOSER TO FAN NEXT FEW DAYS AS LOW-LVL FLOW BCMS N-NELY.
MODEL FCST MIN TEMPS LOOK REASONABLE.

FINALLY, A SPECIAL THANKS TO MEM FCSTR FOR THE HELPFUL
DISCUSSION.

BNA 69/89/69/89 4311             LAWRENCEBURG 70/90/69/90 3411

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:48 PM CDTSevere Thunderstorm WarningOHXHickman62 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.